Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Is my constipation due to gall bladder removal?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11718 Questions
I had my gall bladder removed on 13th XXXXXXX I am constipated since then. I am currently on Neksium 40 mg , omega 3 fatty acids and Gemcal DS. I am also on low fat, high fiber diet. what can be the reasons
Posted Thu, 26 Apr 2012 in Liver and Gall Bladder
Answered by Dr. Rakhi Tayal 16 minutes later
Thanks for writing to us.

Gall bladder surgery is commonly associated with bowel disorders like diarrhoea or constipation.

The cause of constipation is lack of bile salts which are necessary for proper digestion of the food.

The easiest way to avoid this is to take an external supplement of bile salts to help your body with the digestion of fats. Supplemental bile salts and digestive stimulants should be taken frequently to combat the problem.This helps to stimulate your own digestive juices.

Alternating the dosage of bile salts will help to mimic the body's way of secreting bile. You can get them prescribed from your surgeon.

Along with the high fiber diet that you are already taking, you need to have plenty of fluids also.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Above answer was peer-reviewed by
Follow-up: Is my constipation due to gall bladder removal? 1 hour later
Hope none of these medicines which I am taking is creating any problems. esp Neksium.

Also what would be the side effects of the external bile salts. will it lead to any complications in future
Answered by Dr. Rakhi Tayal 4 hours later

Thanks for writing again.

None of the medicines that you are taking is causing any constipation. The main side effect of external bile salts is diarrhoea. This supplementation is not needed for life long. Gradually the liver becomes accustomed to discharge the bile salts in gut and they take over the function of digestion.

Hope I have answered your query.

Wishing you an early recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor